Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 209, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 16, 2008, 11:29 AM CDT for 4 counties in Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2008, 11:29 AM CDT (16:29 UTC)
- Expired
- Jul 16, 2008, 12:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Barron County, WI, Dunn County, WI, Polk County, WI, Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 127 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 11:58 AM CDT | HAIL 0.75 | Downing, WI | REPORTED ON HWY 170 BETWEEN WHEELER AND BOYCEVILLE. HAIL WAS PEA TO DIME SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2360 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 161629 SVRMPX WIC005-033-095-109-161730- /O.NEW.KMPX.SV.W.0209.080716T1629Z-080716T1730Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1129 AM CDT WED JUL 16 2008 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN NORTHWEST WISCONSIN... SOUTHWESTERN BARRON COUNTY IN NORTHWEST WISCONSIN... NORTHEASTERN ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN... NORTHWESTERN DUNN COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 1230 PM CDT * AT 1127 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF GLENWOOD CITY...OR ABOUT 12 MILES EAST OF NEW RICHMOND...AND MOVING EAST AT 20 MPH. * SOME LOCATIONS INCLUDE... GLENWOOD CITY... WILSON... DOWNING... CONNORSVILLE... KNAPP... BOYCEVILLE... PRAIRIE FARM... RIDGELAND... WHEELER... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4523 9178 4495 9188 4496 9230 4530 9230 TIME...MOT...LOC 1629Z 277DEG 18KT 4509 9227 $$
1 follow-up statement
000 WWUS53 KMPX 161717 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1217 PM CDT WED JUL 16 2008 WIC005-095-109-161727- /O.CAN.KMPX.SV.W.0209.000000T0000Z-080716T1730Z/ POLK WI-BARRON WI-ST. CROIX WI- 1217 PM CDT WED JUL 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CROIX... SOUTHWESTERN BARRON AND SOUTHEASTERN POLK COUNTIES IS CANCELLED... RADAR INDICATED THAT THE SEVERE STORM HAS MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4521 9179 4495 9188 4496 9212 4521 9215 TIME...MOT...LOC 1717Z 275DEG 26KT 4508 9205 $$ WIC033-161730- /O.CON.KMPX.SV.W.0209.000000T0000Z-080716T1730Z/ DUNN WI- 1217 PM CDT WED JUL 16 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT FOR NORTHWESTERN DUNN COUNTY... AT 1212 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE SEVERE STORM WAS LOCATED 3 MILES NORTHEAST OF DOWNING...AND MOVING EAST AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE CONNORSVILLE...WHEELER... RIDGELAND...KNAPP...DOWNING AND BOYCEVILLE. PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT WEDNESDAY EVENING FOR SOUTHERN MINNESOTA AND NORTHWESTERN WISCONSIN. LAT...LON 4521 9179 4495 9188 4496 9212 4521 9215 TIME...MOT...LOC 1717Z 275DEG 26KT 4508 9205 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:55 AM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 16, 5:55 AM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 555 AM CDT WED JUL 16 2008 .UPDATE...FOR 12Z AVIATION DISCUSSION BELOW && .DISCUSSION.../ISSUED 350 AM CDT WED JUL 16 2008/ A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR. CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE- VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE LOCATION OF MESOSCALE FEATURES. TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90 /WRN MN/. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN. THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY INTO SUNDAY. HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/. && .AVIATION.../12Z TAF ISSUANCE/ SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ORGANIZED THIS MORNING IN A BAND EXTENDING FROM SOUTH CENTRAL NORTH DAKOTA EAST/SOUTHEAST INTO CENTRAL MINNESOTA. EXPECT THIS ACTIVITY TO PERSIST THIS MORNING...MAINLY IMPACTING KAXN/KSTC/KMSP. EXPECT CONDITIONS TO DIP INTO THE MVFR CATEGORY TEMPORARILY WHEN THE THUNDERSTORMS AFFECT THE AIRPORTS. EXPECT THERE MAY BE A BRIEF LULL DURING THE LATE MORNING AND EARLY AFTERNOON...BUT ADDITIONAL DEVELOPMENT IS EXPECTED THIS AFTERNOON THROUGH TONIGHT. OTHERWISE...MAINLY SOUTH/SOUTHEAST WINDS ARE EXPECTED. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS
Hazardous weather outlook, Jul 16, 4:31 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 431 AM CDT WED JUL 16 2008 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170945- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 431 AM CDT WED JUL 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...AS UPPER LEVEL DISTURBANCES INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY SITUATED ACROSS THE OUTLOOK AREA. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING...WITH AN INCREASING THREAT OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY DOWNPOURS. THE THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL AND ATTENDANT ISOLATED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA ON THURSDAY AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA. SOME OF THE THURSDAY STORMS MAY BE SEVERE...AND ALSO PRODUCE HEAVY RAINFALL. THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH ADDITIONAL THUNDERSTORMS EXPECTED ON SATURDAY...SUNDAY...AND MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON THURSDAY...MAINLY ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.
In the hours before
Special weather statement, Jul 16, 7:47 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 747 AM CDT WED JUL 16 2008 MNZ049-058-059-161345- MEEKER-STEARNS-WRIGHT- 747 AM CDT WED JUL 16 2008 ...SIGNIFICANT WEATHER ALERT FOR MEEKER...STEARNS AND WRIGHT COUNTIES UNTIL 845 AM CDT... AT 745 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF KIMBALL. THIS STORM WAS MOVING EAST AT 20 MPH. HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WATKINS. KIMBALL. KINGSTON. SOUTH HAVEN. ANNANDALE. COKATO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 16, 9:36 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM HAIL 1 S ROCKVILLE 45.46N 94.34W
07/16/2008 M0.75 INCH STEARNS MN NWS EMPLOYEE
&&
MKMLocal storm report, Jul 16, 9:37 AM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL 1 S ROCKVILLE 45.46N 94.34W
07/16/2008 M0.75 INCH STEARNS MN NWS EMPLOYEE
DIME HAIL REPORTED.
&&
MKMLocal storm report, Jul 16, 9:42 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM HAIL BRANDON 45.97N 95.60W
07/16/2008 M1.00 INCH DOUGLAS MN TRAINED SPOTTER
TURNED GROUND WHITE.
&&
MKMLocal storm report, Jul 16, 9:50 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 AM HAIL 3 NNE FAIRHAVEN 45.37N 94.19W
07/16/2008 M1.00 INCH STEARNS MN TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL.
&&
MKMLocal storm report, Jul 16, 11:16 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL JIM FALLS 45.05N 91.27W
07/16/2008 E0.88 INCH CHIPPEWA WI LAW ENFORCEMENT
TIME ESTIMATED.
&&
MKMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:38 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 67 min |
| Jul 16, 9:54 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Rusk | 66 min |
| Jul 16, 10:32 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn | 58 min |
| Jul 16, 10:47 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 58 min |
| Jul 16, 11:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 59 min |
| Jul 16, 11:18 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 27 min |
| Jul 16, 11:38 AM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 23 min |
| Jul 16, 12:53 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 41 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.